Endocrine Abstracts (2017) 49 EP836 | DOI: 10.1530/endoabs.49.EP836

Successful management of macroprolactinoma with aromatase inhibitor in a patient with hypogonadotropic hypogonadism

Feyza Yener Ozturk, Esra Cil Sen, R Selvinaz Erol, Sezin Dogan Cakir, Seda Erem Basmaz, Emre Sedar Saygili, Adnan Batman & Yuksel Altuntas


Department of Endocrinology and Metabolism, Sisli Hamidiye Etfal Training and Research Hospital, Istanbul, Turkey.


Introduction: Hypogonadism persisting in man with macroprolactinoma requires exogenous testosterone replacement therapy (TRT). But TRT may cause secondary elevations of prolactin. We report here a case of macroprolactinoma and hypogonadotropic hypogonadism with persistently high prolactin level after initiating TRT.

Case report: A 28 year-old male was admitted to outpatient clinic with complaints of headache, low libido and blurred vision on left eye for three years. Magnetic resonance imaging (MRI) revealed a pituitary mass (3.6×3.5×2.3 cm) occupying entire sella, extending to sphenoid sinus, internal carotid arteries (ICA), encasing right ICA and deviating stalk to left. Tumor compressed optic chiasm causing bitemporal hemianopsia. Laboratory tests: prolactin: 133 ng/ml (1/100 diluted prolactin: 77 ng/ml), cortisol:6.75 μg/dl (unresponsive to low dose ACTH stimulation test), TSH:2.31 uIU/ml, fT4:0.47 ng/dl, fT3:1.06 pg/ml, FSH:0.43 mIU/ml, LH:0.29 mIU/ml, t.testosteron<20 ng/dl, GH<0.05 ng/ml, IGF-1:86.9 ng/ml (n:117–329). Nonfunctional adenoma and panhypopituitarism was the diagnosis. Transnasal transsphenoidal adenomectomy was performed after hormone replacement. Pathology revealed prolactin-secreting pituitary adenoma with Ki67:1–2%. Cabergoline therapy (1 mg/week) was started on postoperative 15th-day as prolactin was 323 ng/ml. Prolactin decreased to 80 ng/ml on the 2nd-month of therapy but t.testosteron was still low. TRT was started intramuscularly per 3 weeks for complainment of low libido. After then, prolactin level increased abruptly to 470 ng/ml. Despite gradual increament of dosage to 4 mg/week, prolactin remained elevated (451 ng/ml). No enlargement of residual mass was noted on new MRI. When TRT was quitted for 3 months, prolactin decreased to 93 ng/ml. Then TRT was started with selective aromatase-inhibitor anastrozole 1 mg/day. With cabergoline dosage decreased gradually to 3 mg/week, prolactin decreased to 18.8 ng/ml and t.testosterone was normal (300 ng/dl).

Conclusion: Aromatisation of exogenous testosterone to estradiol and subsequent estrogen-stimulated prolactin release may complicate the control of hyperprolactinemia. Aromatase-inhibitor added to therapy may facilitate successful TRT for patients with macroprolactinoma.

Article tools

My recent searches

No recent searches.